View Mobile Site

Text Size: Smaller Larger Normal

Acetaminophen linked to childhood obesity

POSTED January 25, 2011 8:58 p.m.

Two separate stories published online in the “American Journal of Respiratory and Critical Care Medicine” have reported at connection between asthma and acetaminophen use (the active ingredient in Tylenol).

One study found that 40 percent of teenage asthma cases may be linked to the over-the-counter medication. According to Richard Beasley of the Medical Research Institute of New Zealand, even once a year use could increase asthma incidence by 43 percent. Taken once per month or more is linked to an over 200 percent incidence rate .

The largest investigation included 13-14 year olds from 50 different countries. Researchers compared data on current symptoms of asthma, rhinoconjunctivits and exema and a number of risk factors over a 12 month period.

Researchers concluded that acetaminophen use may represent an important risk factor for the development and/or maintenance of all three conditions.

The second study was conducted in Ethiopia and included 1,006 children. This report found children who had been given acetaminophen were up to seven times more likely to develop wheezing.

“As the use of acetaminophen preceded the outcomes, a causal explanation is increasingly likely,” concluded the report.

— Dave Dubyak

Most Popular Articles

There are no articles at this time.
Commenting is not available.

Share on Facebook Bookmark and Share
Commenting not available.

Please wait ...